Wyoming, 2024

Tornado and Damaging Wind in Wyoming, September 9, 2024

September 9, 2024 · NWS RIW · 2 events in 2 counties and zones

A shortwave crossed Wyoming and brought locally severe weather. The most notable weather was a short-duration non-supercell tornado, aka landspout, which moved through downtown Thermopolis and was captured on area security cameras.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A shortwave crossed Wyoming and brought locally severe weather. The most notable weather was a short-duration non-supercell tornado, aka landspout, which moved through downtown Thermopolis and was captured on area security cameras. Sheet metal roofing and car windows were damaged by a combination of this circulation and debris thrown by broader thunderstorm outflow, with gusts estimated between 65 to 75 mph (EF0). Meanwhile, at the Sweetwater County airport, a 59 mph wind gust was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 9, 11:02 AM MST, 2 hours 17 minutes earlier. Its key messages:

  • A breezy afternoon today, with gusts of 25 to 30 mph. Elevated to critical fire weather this afternoon due to the breezy winds, warm temperatures, and low relative humidities.
  • Showers and thunderstorms possible (15% to 40%) today, mainly along and east of the Continental Divide into Sweetwater County. Gusty winds up to around 50 mph are the main hazard.
  • A larger weather system impacts the area Wednesday through Friday, with widespread precipitation chances (including mountain snow), cooler temperatures, and windy conditions.
Area forecast discussion, Sep 9, 11:02 AM MST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1202 PM MDT Mon Sep 9 2024

.KEY MESSAGES...

- A breezy afternoon today, with gusts of 25 to 30 mph.
  Elevated to critical fire weather this afternoon due to the
  breezy winds, warm temperatures, and low relative humidities.

- Showers and thunderstorms possible (15% to 40%) today, mainly
  along and east of the Continental Divide into Sweetwater
  County. Gusty winds up to around 50 mph are the main hazard.

- A larger weather system impacts the area Wednesday through
  Friday, with widespread precipitation chances (including
  mountain snow), cooler temperatures, and windy conditions.

&&

.DISCUSSION...
Issued at 1153 AM MDT Mon Sep 9 2024

It will be a more active day today as a lead shortwave ahead of a
developing longwave trough flattens the ridge as it currently moves
over the Cowboy State. Winds will increase late this morning over
the western mountains, as the trough continues eastward. The sfc
pressure gradient will also tighten a bit across the CWA irt the
trough, leading to slightly stronger winds this afternoon. Showers
and thunderstorms will become possible after 18Z, along a line
extending from Lovell southward to Rock Springs/Green River. This
line will push eastward with the trough, making it to far eastern
portions of the forecast area and ending by this evening. Strong
outflow boundaries are likely this afternoon, due to large inverted-
V soundings. Expect wind gusts up to 40 mph again, but stronger
gusts of 50 to 55 mph will be possible as well due to dewpoint
depressions close to 50 degrees. Little to no rainfall is expected
as well due to the dry boundary layer. Fire conditions are still
expected to be elevated to critical today, as afternoon relative
humidities (RH) of 10 to 20 percent occur. Red Flag Warnings remain
in effect for portions of the CWA for this afternoon, as a result of
these conditions.

Conditions remain largely unchanged for Tuesday, with mostly dry
conditions and above normal temperatures across the forecast area.
The main difference will be another shortwave trough/mid-level upper
low moving over southwest portions from northern UT. This will
significantly increase clouds across the forecast area, with mostly
cloudy to overcast skies over the western half. Isolated to
scattered showers and thunderstorms will be possible over central
and southern portions of the CWA as a result, with the better
chances occurring over sections of Lincoln, Sublette and western
Sweetwater counties. A wetting rain could occur with the storms in
these areas, as moisture advection occurs with the low.

Winds begin to increase Wednesday, as the aforementioned longwave
trough begins to deepen along the West Coast. 700mb winds of 20-30kt
will be common, which will easily mix down to the surface during the
afternoon. The main area to be impacted will be the Wind Corridor
(from Rock Springs to Casper), but also areas susceptible to
southwest winds. Red Flag Warnings will likely be needed, despite RH
values staying in the 18-25% range. Afternoon and evening showers
and thunderstorms will be possible again across western portions, as
an embedded shortwave moves over eastern ID into southern MT. The
associated cold front looks to reach far western Wyoming between 11Z
and 16Z Thursday, with 700mb temperatures dropping below 5C through
the rest of the day. This will result in snow levels dropping to
around 10kft. Temperatures will be much cooler, especially across
the west, as a result. Surface winds will also be a bit stronger, as
a result of the tightening pressure gradient associated with the
cold front. Red Flag Warnings will likely be needed again,
especially across Johnson/Natrona counties. Another round of showers
occurs as the main low approaches the Cowboy State, bringing the
first round of snow to the western mountains above 9000-9500 ft.
700mb temperatures could drop to -2C to 0C over northwestern
portions Thursday night, as the upper low tracks over MT. On Friday,
after the front passes through the entire area, highs will be in the
upper 50s and 60s west of the Divide, with upper 60s to middle 70s
east. Conditions are expected to remain dry Friday through the
weekend, with temperatures rebounding each day during that time as
well.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1149 AM MDT Mon Sep 9 2024

VFR to prevail at all terminals through the forecast period with the
primary aviation hazard being gusty outflow wind from afternoon
convection. The tail end of a shortwave in Montana is tracking east
across the forecast area at midday Monday. Convection is already
firing over the southern Absaroka Range along this boundary.
Convection becomes more widespread along the Continental Divide and
in the downstream basins through 21Z/Monday and continues east
through 01Z/Tuesday. A dry sub-cloud layer favors frequent outflow
wind gusts of 35-45kts along and east of a KWRL-KRIW-KRKS line
during the late afternoon. Convection diminishes in intensity and
exits the area by 02Z/Tuesday leaving decreasing cloud cover
overnight. Wind speeds trend to less than 10kts at all
terminals between 02Z-06Z/Tuesday. KCPR could see 10-18kt
southwest surface wind after 14Z/Tuesday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 122 AM MDT Mon Sep 9 2024

Red Flag Warnings are in effect for Zones 276, 280, 281, 283, 286,
287, and 415 from noon to 8pm MDT today. High temperatures are
roughly 5 to 10 degrees above average. West winds this afternoon
increase to around 25 mph for most locations, which should decrease
shortly after sunset. Afternoon RHs will be 10 to 20 percent as
well. Winds will be the marginal factor today, with moderate
confidence of greater than 25 mph and 3 or more hours of these
winds.

Showers, and the occasional thunderstorm, are also possible today,
mainly for Sweetwater County and locations east of the Continental
Divide. High-resolution models are showing a push of these
chances from west to east, starting around 1pm MDT, and exiting
Natrona County around 8pm MDT. Not expecting much, if any,
measurable liquid from these. However, there is potential for
gusts up to around 50 mph from outflows.

Looking ahead, a cold front will push through Thursday and Friday,
from west to east. Gusty winds are expected Wednesday through Friday
as a result. There will also be rain/mountain snow chances during
this period, with the best chances (80%) currently over northwest
Wyoming, with decreasing chances as you travel southeast.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Air Quality Alert until 1 PM MDT Tuesday for WYZ001-002.

Red Flag Warning until 8 PM MDT this evening for WYZ276-280-
281-283-286-287-415.

Air Quality Alert until 1 PM MDT Tuesday for WYZ012>016.

Air Quality Alert until 1 PM MDT this afternoon for WYZ025.

&&

DISCUSSION...LaVoie
AVIATION...CNJ
FIRE WEATHER...Wittmann
Hazardous weather outlook, Sep 9, 12:28 AM MST, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
128 AM MDT Mon Sep 9 2024

WYZ001>020-022>030-101300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
128 AM MDT Mon Sep 9 2024

...Red Flag Warning from 12 Noon to 8 PM Today for Portions of
Central and Northwest Wyoming...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Elevated to critical fire weather conditions, with a gusty west wind
15 to 30 mph and low relative humidities during the afternoon.
Isolated showers and thunderstorms east of the Divide could generate
gusty outflow wind up to 50 mph until shortly after sunset.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wednesday...Gusty southwest wind 20 to 35 mph and low relative
humidities could bring elevated fire weather conditions to areas of
central and southwest Wyoming in advance of an approaching weather
system.

Thursday...Ahead of a cold front, gusty southwest wind 25 to 40 mph
and low relative humidities could produce elevated fire weather
conditions across mainly Natrona and Johnson Counties.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Sep 9, 1:02 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Riverton WY
202 PM MDT Mon Sep 9 2024

WYZ005>007-092030-
Owl Creek and Bridger Mountains-Southwest Bighorn Basin-Southeast
Bighorn Basin-
202 PM MDT Mon Sep 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HOT SPRINGS AND
CENTRAL WASHAKIE COUNTIES THROUGH 230 PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm near
Thermopolis, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor hail
         damage to vegetation is possible.

This strong thunderstorm will be near...
  Thermopolis and Hot Springs State Park around 205 PM MDT.
  Lucerne around 210 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4354 10844 4376 10847 4385 10781 4351 10778
TIME...MOT...LOC 2001Z 262DEG 33KT 4368 10829

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TL

The radar

The Riverton/Lander radar (KRIW), 68 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Hot Springs

When
September 9, 1:19 PM MST to 1:22 PM MST
Where
Hot Springs County, 0.74 mi WSW of Thermopolis to 0.55 mi WSW of Thermopolis
Rating
EF0
Path length
0.19 mi
Path width
25 yd
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
43.646, -108.214

A brief landspout tornado touched down in downtown Thermopolis, near the intersection of US Hwy 20 and WY Hwy 120. Maximum winds were estimated between 65 to 75 mph as it caused damage to sheet metal roofing and car windows.

Thunderstorm Wind, Sweetwater

When
September 9, 2:19 PM MST
Where
Sweetwater County, (Rks)rock Spgs Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.600, -109.070

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyThe tornado archive for Wyoming, 2024Warnings in Wyoming, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216270, 1216269.